?

Log in

No account? Create an account
Day three on beta blockers - John [entries|archive|friends|userinfo]
John

[ userinfo | livejournal userinfo ]
[ archive | journal archive ]

Day three on beta blockers [May. 28th, 2012|12:34 pm]
John
I'm now on a low dose of beta blockers, and I'm noticing differences. Today, I tried jogging for the first time (eta) since going on beta blockers. I think I jogged hard enough to trigger my problems if they were going to trigger, so I'll have a bit more information. On the plus side, I often have an incipient headache when things go badly, and I don't.

Of course, even if they trigger, that doesn't mean the beta blockers aren't working - they might need more time, or I might need a slightly bigger dose. And if they don't trigger, it doesn't mean my problem is now and forever solved. Regardless, I'm feeling a bit more hopeful. I've noticed an effect, and it seems like the right kinds of things are changing.

ETA: Today, so far, I'm feeling workout-tired... like, hey, wow, my legs are a bit sore, and I'm a *bit* physically tired, like, well... like I'd worked out. Like I don't want to go running again today. *This* is what I've always thought of as "normal". Of course, the date stamp shows that only a bit over 2 hours has passed since I posted. There's still time for things to go south. But, again, good reason to be hopeful.

ETA-2: Now it's 5+ hours in. I am physically tired, but mostly mentally sharp. I'm able to think, without a mental fog feeling like it's hemming me in. I'm more easily frustrated (a hallmark of fog and mental tiredness) but that might be because I have to work on Memorial Day :-). This was 20 minutes of jogging (heart rate up to the previous danger zone of 150-156), a 3 minute break, and 5 more minutes of jogging - since I used the old fashioned method of jogging outside, I have no idea how fast, but I was neither pushing, nor holding back, just "jogging".

Anyway, it sounds like there's no miracle cure, but still what's *probably* a big improvement.
linkReply

Comments:
[User Picture]From: acelightning
2012-05-29 02:31 am (UTC)
This is very promising! (And I don't mind at all being shown up as a total ignoramus about cardiac issues.)
(Reply) (Thread)
[User Picture]From: johnpalmer
2012-06-02 03:17 am (UTC)
Hm? No, you haven't been shown up and certainly weren't a total ignoramus. What I've got doesn't technically happen. Everyone seems to agree with this. If you exercise, and feel comfortable while exercising, then you go off, a bit tired, but otherwise fine. You don't have a crash afterward. That's not even *normally* abnormal. It doesn't make sense.

The beta blockers are a total shot in the dark. But they help with anxiety, they help with migraines, and some of my problems kinda map to anxiety and migraines. And, if feels like my heart is overworking itself - the symptoms are the same as an overworked heart. So, it makes sense if they help, but, it's not something that, e.g., most doctors (if any) would know about.
(Reply) (Parent) (Thread)
[User Picture]From: acelightning
2012-06-02 03:39 am (UTC)
I've known people with various odd reactions - as I said, quite a few things seem to be the result of people either mis-perceiving physical reactions as emotions, or vice versa, and this phenomenon doesn't seem to be as well-known in the medical community as it ought to be. So I sort of jumped to a conclusion, which of course I'm not even vaguely qualified to do :-(

But as long as the beta blockers help, it seems you and your doctors are on the right track, and I hope it just keeps getting better from here.

(Reply) (Parent) (Thread)
[User Picture]From: johnpalmer
2012-06-02 04:49 am (UTC)
Oh, it wasn't an unreasonable conclusion. It's just that, in my case, it finally drilled through my thick skull that I was reliably triggering emotional reactions that were like despair, the kind that people often feel when exhausted. And I know what I can handle emotion-wise - I've been having to learn to deal with more and more emotional shit for a few years now. So I could rule out emotions, because I can handle "just" emotional energy.

(I'd better - most of my shamanic work goes through emotional energies :-) .)

So, I could rule out emotions driving the mental/physical state, just because I was on the inside. And then, when I found that exercise could reliably trigger emotional "pulses" - "hey, I *felt* that happen - I just went from feeling okay to feeling close to despairing" - that clinched it for me. It had to be a physical-feedback-thingy (I believe that's a term of art :-) ). And if it was "just" an emotional reaction, well, I'd dislike it, but I'd handle it. And it wouldn't cause me to notice that, wow, I'm breathing heavier after 3 flights of stairs, rather than just barely noticing.

The stuff you were bringing up was good stuff to consider - it's just that I'd been working on the puzzle for a long time already, and hadn't bothered to mention most of the groundwork I'd already laid.
(Reply) (Parent) (Thread)
[User Picture]From: acelightning
2012-06-02 11:48 pm (UTC)
Not so much that you "can't handle" emotions, just that you might interpret them as something else - either taking the physical sensations that accompany emotion for some kind of physical problem, or interpreting one emotion for another. For example, I have a tendency to interpret the physical sensations of mild fear as excitemnt, and think of them as being positive. This probably explains a lot :-( There's also "hangry", and, yes, when I'm physically depleted and exhausted, it's rather hard to stay upbeat.
(Reply) (Parent) (Thread)
[User Picture]From: ftemery
2012-05-29 06:39 am (UTC)
Do you know if they are cumulative? I just started on a beta blocker two weeks ago. My energy level is down but that's about all I've noticed so far.
(Reply) (Thread)
[User Picture]From: johnpalmer
2012-06-02 03:19 am (UTC)
They have some build up effect, and most meds have an initial ramp up where your body adjusts to them. But they don't have much effect past 2-3 days after stopping them.

It's normal to have some level of energy drop if you are on them for high blood pressure - they're intentionally designed to slow down your heart a bit, and if your heart is a bit slower, your body is going to take some time to adjust to them (assuming you do adjust - not everyone does, just like with any medication).

I'm on a very low dose of them, about a quarter of a starting dose for blood pressure management.
(Reply) (Parent) (Thread)
[User Picture]From: siliconivy
2012-05-29 12:03 pm (UTC)
I'm really glad that the primary doc is listening to you & tried beta blockers. and that they appear to be helping. I can't believe (or really, I can) that the cardiac doctor completely dismissed your symptoms just because your tests were clear. Technically, there is nothing wrong my heart (all of my EKGs, stress tests, sleep tests, etc have been fine) ... but I've been on beta blockers for about 5 years because of some unusual symptoms(& bad family history, in my case, is a factor).
(Reply) (Thread)
[User Picture]From: johnpalmer
2012-06-02 03:21 am (UTC)
Nod. I just wish that the cardiac doc could have provided some validation for this. I hate experimenting. Then again, it sounds like some of us have to - there's no defined diagnosis for this (or, it sounds like, for what you have).
(Reply) (Parent) (Thread)